Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 72, NWS Charleston, WV

July 26, 2001Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 26, 2001, 12:48 PM EDT for Raleigh County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2001, 12:48 PM EDT (16:48 UTC)
Expired
Jul 26, 2001, 3:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 261653
FFWRLX
WVC081-261945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1248 PM EDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 345 PM EDT...

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY   
HEAVY RAIN OVER CRAB ORCHARD...AND ADDITIONAL HEAVY SHOWERS AND 
THUNDERSTORMS MOVING INTO RALEIGH COUNTY FROM THE WEST.  
STREAMS...AT ALREADY HIGH LEVELS...WILL COME OUT OF THEIR BANKS 
WHERE HEAVY RAINS OCCUR.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE

  BECKLEY...SOPHIA...RHODELL...LESTER...PROSPERITY

<<CALL TO ACTION>> DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3785 8156 3753 8125 3777 8095 3799 8145

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:15 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 10:15 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 AM EDT THU JUL 26 2001

FRNT THRU NRN ZNS ATT...CURRENT THINKING IS FRNT WL CONT TO MV SLWLY
S DURING THE AFTN HRS.  MOIST ADIABATIC ATMS...WRM CLD DEPTH OF
13KFT...H8 SPECIFIC HUMIDITY OF 12G/KG...AND PWATS CLOSE TO 2 INCHES
POINT TO HVY DWNPRS.  SO FAR RECEIVED NO REPORTS OF FLOODING WITH
THE HIGHEST VALUE OF CLOSE TO 2 INCHES IN 2HRS AT SUM.  WITH RA
DEPARTING ACR SERN OH AM DROPPING THE WATCH THERE.  AS FOR CRRNT
PACKAGE WL TWEAK TEMPS A TAD AND ADJUST POPS NRN TIER.

.RLX...
WV...FLASH FLOOD WATCH FOR THURSDAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.

VA...FLASH FLOOD WATCH FOR THURSDAY FOR ZONES VAZ003>004.

KY...FLASH FLOOD WATCH FOR THURSDAY FOR ZONES KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH FOR THURSDAY FOR ZONES OHZ086>087.

.END/

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:02 PM EDTFlash Flood WarningRLXFayette3 hr
Jul 26, 2:17 PM EDTFlash Flood WarningRLXPutnam3 hr
Jul 26, 3:38 PM EDTFlash Flood WarningRLXRaleigh3 hr
Jul 26, 3:53 PM EDTFlash Flood WarningRLXNicholas3 hr
Jul 26, 4:43 PM EDTFlash Flood WarningRLXFayette3 hr
Jul 26, 6:53 PM EDTFlash Flood WarningRLXRaleigh2 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.